Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Top of nasal spray flew off when squeezed. Severely dry mouth, feeling nausea. Should I worry ?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I used a nasal spray (active ingredient: phenylephrine), the top flew off when i squeezed, causing me to use too much. i went to sleep, woke 3hrs later due to my baby. realized my mouth was severly dry! and i felt slighty nuseas. I drank water and tried mouth wash but my mouth is still extremley dry. should i be worried? can i sleep easy or should i go to the hospital?
Posted Tue, 22 May 2012 in Ear, Nose and Throat Problems
Answered by Dr. Hema Yadav 42 minutes later
Thanks for posting your query.
Phenylephrine in nasal sprays is a vasoconstrictor and causes constriction of the local blood vessels causing decreased congestion during colds and therefore relief from running nose.
Since you have accidentally taken a large amount, it is causing severe dryness in throat and decreased salivation.
Please do not panic its effect will mostly wear off in 12_24 hours on its own.
Meanwhile you should have plenty of water to keep yourself hydrated and preferably take warm water for gargles or drinking to improve the blood circulation in the oral cavity.Chewing and other
oral movements can also improve the circulation.As the effect of the phenylephrine wears off your salivary glands will start functioning optimally and your dryness and nausea will resolve.
Please do not panic as anxiety itself can cause dryness of mouth.
At present the situation is not worrisome but if symptoms persist for more than 24 hours you might need a physical examination to rule out ulcers , or local inflammation in the oral cavity caused as a complication.

I do not think a need to rush hospital unless there is no one to assist you or when you too drowsy to carry on and call 911.

Hope I have answered your query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor